Hail, Cowley
- When
- April 13, 12:05 PM CST to 12:06 PM CST
- Where
- Cowley County, 7.07 mi NW of Winfield Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.250, -97.110
Fifty percent of the ground was covered at Highway 160.
A mini squall line move across portions of the Flint Hills on the 13th producing a couple of severe weather events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A mini squall line move across portions of the Flint Hills on the 13th producing a couple of severe weather events.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 11:13 AM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1213 PM CDT Fri Apr 13 2018 .SHORT TERM...(Today through Sunday night) Issued at 420 AM CDT Fri Apr 13 2018 Headlines/Highlights: Wind Advisory for Russell, Barton, Lincoln, Ellsworth & Rice being upgraded to a High Wind Warning Tonight & Saturday. Today-Sat: No doubt, these periods are drawing the greatest attention. During the night, a vicious cyclone has been centered close to the South- Central Nebraska/North-Central KS border. The cyclone will drift E along the Nebraska/KS line throughout today with the GFS slowest of all short-term solutions. This creature will cause wide variety of major weather; the first being a dangerous grassland fire situation (See the .Fire Weather..." section that appears toward the end of this discussion for details.) The others are strong to very strong winds & now increasing severe thunderstorm potential for far SE KS this afternoon where a sharp, warm & moist axis will target. The latter will produce a sharp instability axis that'll align very close to Labette, Neosho & Allen Counties where hail as large as golfballs, winds around 70 mph & even a few tornadoes may occur. The cyclone will begin to lift NE as it encounters large high pressure centered just off the Carolina Coast. This would send a strong cold front across KS tonight & Sat. The NW gradient is STRONG, enough to warrant a High Wind Warning for the 5 northwestern-most counties tonight & Sat. High Wind Warning criteria winds would arrive the 5 counties identified late tonight & may continue into Saturday afternoon. To simplify the headlines started the warning at 7 PM. The STRONG cold advection surging into KS would no doubt cause a rapid changeover to light snow late tonight & early Sat morning. No light freezing rain would occur early Sat morning as the post-frontal airmass is below freezing throughout the column during these periods. Several areas should experience a light rain/light snow mixture before the complete changeover occurs. .LONG TERM...(Monday through Thursday) Issued at 420 AM CDT Fri Apr 13 2018 Quiet weather will dominate for most of the upcoming work-week as a sharp high pressure ridge moves E across KS Mon & Mon Night. An intense sfc cyclone that'll cross the Northern Plains will induce pronounced SW, then NW flow across KS the middle of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1212 PM CDT Fri Apr 13 2018 MVFR ceilings will likely remain persistent at KRSL/KGBD through most of the period, with brief period of IFR conditions possible in heavier snow late tonight. Brief window for thunderstorms at KCNU later this afternoon until dryline moves through. Strong winds are expected at all sites as strong surface low moves across the region, with at gusts of 40 kts probable at all sites except KCNU, and KRSL/KGBD could approach 50kts. -Howerton && .FIRE WEATHER... Issued at 420 AM CDT Fri Apr 13 2018 A very high to extreme grassland fire danger will exist across the area today due to strong winds that'll shift from southwest to northwest late this afternoon & tonight. The strong southwest winds, likely reaching 25 to 35 mph, will cause pronounced drying that'll likely send RH's tumbling to around 20% in most of South- Central KS this afternoon. Red Flag Warnings remain in effect for all of South-Central & most of SE KS this afternoon. Very high fire danger is also possible on Saturday as winds will be continue to be strong across much of the area. However, with temperatures forecast to be well below normal, not expecting any fire weather headlines at this time. However, caution should still be heeded with regards to fires on Saturday since strong winds could still make any fires that develop difficult to control. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 83 33 42 26 / 10 20 20 10 Hutchinson 72 31 40 24 / 10 30 30 10 Newton 80 31 39 24 / 10 20 30 20 ElDorado 85 33 41 26 / 20 10 20 20 Winfield-KWLD 85 34 45 26 / 20 10 10 10 Russell 57 27 36 20 / 30 60 50 10 Great Bend 59 28 38 22 / 30 40 40 10 Salina 72 32 38 24 / 20 50 50 20 McPherson 72 31 38 23 / 10 40 40 20 Coffeyville 84 39 49 30 / 40 20 10 10 Chanute 84 37 47 28 / 30 20 10 20 Iola 84 38 46 28 / 30 20 20 20 Parsons-KPPF 82 38 48 29 / 30 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CDT this evening for KSZ070>072-094>096- 098>100. Red Flag Warning until 7 PM CDT this evening for KSZ051>053- 067>071-082-083-091>095-098-099. Wind Advisory until 7 PM CDT Saturday for KSZ052-053-067>069-082- 083-091>093. High Wind Warning from 7 PM this evening to 7 PM CDT Saturday for KSZ032-033-047-048-050. Wind Advisory from 7 PM this evening to 7 PM CDT Saturday for KSZ049-051. && SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH FIRE WEATHER...EPS
Hazardous Weather Outlook National Weather Service Wichita KS 700 AM CDT Fri Apr 13 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 700 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Today and Tonight Very high to extreme Fire Danger will exist across all of the area today. For further details, refer to the Red Flag Warning. A few severe thunderstorms are possible across southeast Kansas this afternoon with golfball sized hail, 60 to 70 mph winds and a brief tornado. If you live in Southeast Kansas, you should monitor the forecast closely. Areas at greatest risk for severe thunderstorms are Labette, Neosho, and Allen counties. South to southwest winds sustained around 30 mph with gusts around 40 mph will whip across all areas today. The winds will shift to the west in central and south central Kansas late this afternoon, then shift to the northwest and increase to 30 to 40 mph late tonight. Gusts from 40 to 50 mph are likely in these areas late tonight. The strongest winds would occur in central Kansas west of Highway 14. For further details, please refer to the High Wind Warning and Wind Advisory. A light rain/light snow mixture is likely for primarily Central Kansas late this evening with a changeover to light snow late tonight. The wintry mix may reach as far southeast as Wichita and El Dorado late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Northwest winds from 30 to as high as 45 mph will whip across all of central and south central Kansas on Saturday. The strongest winds would hit areas along, and west, of Highway 14. For further details, please refer to the High Wind Warning and Wind Advisory. A very high to extreme fire danger will exist in all areas Tuesday afternoon. A very high fire danger is likely for parts of central and south central Kansas Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas after 3 pm. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Fifty percent of the ground was covered at Highway 160.
No damage was reported in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752233, 752235, 752241, 752238.